Print This Page

Lowering Cholesterol Without Muscle Pain

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (137 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have read about side effects of simvastatin and told my doctor about the muscle and joint pain I've been experiencing on this cholesterol-lowering drug. I even pointed out that this is listed in the info that comes with the prescription and asked if it could be from the pills.

He sent me for X-rays. The word that came back was my pain is due to old age. I'm 65 and I don't think that qualifies.

I've been on statins since I was 45 years old. I stopped taking them on my own once, but the next blood test showed my cholesterol was higher.

I would dearly love to get off this darn medication. I am hoping that would help me feel better. Is there anything natural that I can eat instead to keep my cholesterol where it should be?

A. Muscle pain and weakness are recognized as common side effects of cholesterol-lowering drugs such as atorvastatin, lovastatin, pravastatin and simvastatin (European Journal of Internal Medicine, June, 2012). Although joint pain is listed in the official prescribing information for such drugs, it is less well recognized as a statin side effect (British Journal of Clinical Pharmacology, Oct. 2008).

There are many non-drug approaches to reducing cholesterol. Several readers report that including avocados or nuts in their weekly diets helps.

A vegetarian "portfolio diet" lowers cholesterol about as well as a statin (Journal of the American Medical Association, Jul. 23, 2003). This diet combines vegetables high in soluble fiber such as okra and eggplant with soy protein, almonds and plant sterols in cholesterol-lowering margarine.

A number of other diets can also be useful. We offer practical advice on the DASH diet, the Mediterranean diet and a healthy low-carb diet along with recipes in our book, The People's Pharmacy Quick & Handy Home Remedies (available in libraries, bookstores and online at PeoplesPharmacy.com). (We are currently offering a 50% discount on another book, Recipes & Remedies from The People's Pharmacy, for those who purchase The People's Pharmacy Quick & Handy Home Remedies.)

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (137 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

12 Comments

| Leave a comment

My total cholesterol number was lowered by 60 points following Dr. Caldwell Esselstyn's diet which can be found in his book, "Prevent and Reverse Heart Disease". It is a healthy diet and the recipes in the book are easy to make and delicious. I had been told to go on cholesterol lowering medications about 4 years ago and have not had to do so by following this plan. Good Luck!

FYI.. As a massage therapist, I have had many clients describe their pain as "joint pain" and some even tell me that they think it may be arthritis. Upon treatment, we found that it was actually pain AT the joint caused by the tendon from a muscle that attaches to that joint. In order for a muscle to move a joint, its tendon has to be attached to the joint, so when something affects the muscle or tendon and causes pain (e.g., a statin drug), it may be described as joint pain.

A common problem that I see in age 50 and older people is what they describe as "hip pain" but it's caused ONLY by the piriformis muscle that attaches to the thigh bone. I have to wonder how many people with this same complaint are referred by their primary care doctor to an orthopedic surgeon, who then recommends hip replacement (I only see the people who refused to have that surgery and are thankful that they did).

vitamin B3 Niacin... can help, red yeast rice can also help but some people have side effects.

I had the same problem with simvastatin. Severe muscle pains in the thighs would hit me like a sledge hammer off and on during the day and bring tears to my eyes. Doctor switched me to Grape Seed supplement at 750 mg/day in addition to Zetia 10 mg/day. LDL went from 171 to 102 in 90 days. Alternatives are there all you need is a good doctor that cares.

I really like the books from People's Pharmacy - I recently read their "Favorite Foods" book and am excited to put it to good use and have shared it with many family members.

There is another book on the market from a cardiologist called "Wheat Belly." A title obviously meant to catch people's attention, but it contains so much research and history on the connections between wheat, how the wheat was cross-bred in the 1900's which caused significant changes in the plant, and how the new proteins affect the body - including how it blocks the chemicals in the brain that normally tell you when you feel full and to stop eating, and how it ties in to high cholesterol and blood pressure. The timing of it corresponds tightly with the rise of heart disease, obesity, and diabetes and other chronic inflammatory diseases in western culture and explains how eating wheat and other grains with similar proteins in place of fats may have erroneously caused the current epidemic of heart disease instead of making it better. Fortunately, the FDA recently reduced it's old recommendation of 5 servings of grain a day (as the base of the food pyramid) to only a quarter of the new shape (round, like a plate).

Avocados, oatmeal with Fiber 1 or Oat bran on it, lots of vegetables, your own dressing from olive oil, seasoning with turmeric and rosemary, and low on mammal meats. Like the Adventists say, the less an animal knows it's mother, the better it is for you!

Also lots of exercise!

My doctor recommended taking OTC CO Q-10 with my statin after complaining of muscle pains. It worked for me, take 100 mg a day.

Flaxseed meal sprinkled on cereal.

Red Rice Yeast also helps lower cholesterol.

If you are taking any statin drug please add ubiquinol (CoQ10) as well. It is better absorbed by the body than ubiquinone and is an essential nutrient, especially for heart and brain.

This may reduce the possibility of side effects or reduce those you now have if you choose to continue taking a statin.

Count yourself lucky if you haven't experienced any muscle problems or mental fuzziness.

Hi I was on simvastatin for two and a half years constantly complaining to my doctor that I had pain in my back, a couple of weeks went by and then it was in my shoulders. I was sent for every test in the book, nothing came back except there was a white matter on my brain. I was fifty years young at the time and 150 lbs, I was undiagnosed for the two and a half years crying to my doctor that I needed something for the pain (not until we find the problem). Was sent to all kinds of doctors I felt like I had three hundred elephants on my shoulders.

So now I am diagnosed with fibromyalgia, I get little for the pain and nothing for the damage it did to my brain. I have no short term memory. Can't work my upper muscles are like they are demolished, can't remember anything and while I was on this I lost 51 lbs going down to 99lbs and my doctor would not give me anything for the pain I have neuropothy in hands and feet, and I am left to live this way the rest of my life.

This was 20 mg I cant imagine people out there being misdiagnosed for their pain, memory loss and oh yea I called the makers of simvastatin and they said to call the maker in India, I wanted this reversed, I am sure I left a lot out, But that is my story on simvastatin. thanks

Hi I was diagnosed with fibromyalgia 15 years ago. What I dont understand is why did my doctor put me on statins knowing I was in pain 24/7. So today is the day I bin my statins forever. Thank you all for opening my eyes....

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.